Alert archive / Washington / Small Craft Advisories in 2018
Small Craft Advisory 10, NWS Seattle, WA
NWS Seattle, WA issued this small craft advisory at Jan 21, 2018, 9:10 AM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2018, 9:10 AM PST (17:10 UTC)
- Expired
- Jan 22, 2018, 9:08 AM PST
- In force
- 24 hr
- Issued by
- NWS Seattle, WA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Jan 21, 3:00 AM PST, 6 hours 10 minutes earlier.
Area forecast discussion, Jan 21, 3:00 AM PST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
300 AM PST Sun Jan 21 2018
.SYNOPSIS...A strong front will move through the area this morning.
The system will produce strong winds, rain, and mountain snow. After
a lull on Monday, another front will cross Western Washington
Tuesday night and Wednesday. A cool showery upper trough will reach
the area Thursday.
&&
.SHORT TERM...A strong front will reach the coast around 15Z and
weaken as it moves inland during the day. There have been isolated
high wind reports in the north interior but none on the coast yet.
High wind warnings remain in effect on the coast until 10 AM and
over the north interior until noon.
There has also been heavy snow at the Mt. Baker ski area. After
getting 17 inches yesterday, another 13 inches has fallen so far
tonight. Snow will continue today into tonight, first as the front
moves in, and later in a showery pattern in westerly flow aloft. A
winter storm warning remains in effect for the northern Cascades and
Olympics, with a winter weather advisory in the rest of the Cascades.
Though it is hardly warm now, the air mass will become cooler after
the front passes today. The snow level is likely to fall below 2000
feet later today and tonight. Models indicate enough instability for
a chance of thunderstorms near the coast.
Showers will taper Monday. Monday evening is likely to be dry in
most places. The next system will reach the coast Tuesday morning
and spread inland during the day. There will be more rain, wind, and
mountain snow. Burke
Strong winds over the coastal waters will build waves on the
coastal beaches to around 20 feet early this morning through early
this afternoon. A High Surf Advisory remains in effect for the
Pacific coastal beach locations in Western Washington. Waves will
not be as energetic or as large as the ones that hit the coast on
Thursday. However, the beaches will be dangerous and local beach
erosion is expected.
The combination of a high astronomical tide, tides running about
nearly 1 foot above predicted values, and waves from a strong
southeast wind will result in some minor coastal flooding around
the time of high tide this morning in the Admiralty Inlet area.
Southeast facing shorelines will be most vulnerable to the minor
coastal flooding, including Port Townsend. A Coastal Flood
Advisory is in effect for the Admiralty Inlet area from 6 AM PST
until 10 AM PST this morning. Albrecht
.LONG TERM...More impulses in the flow will keep rain in the
forecast Wednesday and Thursday. A cold upper trough will move over
the area Thursday night, lowering snow levels to below 1000 feet.
Another system will approach the area Friday and next weekend looks
pretty wet. Burke
&&
.HYDROLOGY...The Skokomish river in Mason county is likely to rise
above flood stage around midday today with minor flooding expected.
Heavy rain, possibly 2-3 inches, is expected in the lower elevations
of the Olympics by this morning. Otherwise River flooding is not
expected for the next 7 days.
Rainfall through Sunday will probably push the USGS landslide
indices close to thresholds for shallow landslides.
&&
.AVIATION...A strong cold front will move through the area later
this morning. The air mass is moist and stable, and will become
unstable behind the front this afternoon. Strong south to
southeast winds 25 to 35 knots with gusts to 50 knots can be
expected in the interior north of KPAE and along the Pacific
Coast. Winds aloft will be strong out of the south ahead of the
front with 5000-10000 foot winds around 65 knots. A few hours of
moderate rain can be expected this morning ahead of the front.
Easterly pressure gradients ahead of the front has been keeping
ceilings in the interior high. Ceilings will fall to MVFR as
precipitation increases with the front, then remain mainly MVFR
through the afternoon hours with onshore flow. Some low level
wind shear can be expected around KHQM and from south of KPAE to
KOLM ahead of the front this morning. The air mass will be
sufficiently unstable behind the front this afternoon to support a
slight chance of tstms across the area. Albrecht
KSEA...MVFR conditions will develop shortly 12-14Z as
precipitation increasing ahead of the incoming front. Ceilings
around BKN025 will continue into the afternoon hours. Surface
winds 16015G30KT will shift to 190 deg behind the front then
diminish this evening. There will be a small threat of a tstm
after 20Z and continuing into the evening hours, but the threat
will be low enough to not include it in the terminal forecast at
this time. Albrecht
&&
.MARINE...A strong cold front will move onshore early this morning
then through the inland waters before noon. There is no reason to
make any change to the warnings that are in place ahead of the
frontal passage at this time -storm warnings for the coastal
waters and at the east entrance to the strait and gale warnings
elsewhere.
Winds will rapidly decrease behind the front, but winds over the
coastal waters and some of the inland waters will continue to blow
at small craft advisory level (above 20 knots). Seas over the
coastal waters will slowly subside behind the front this morning.
Moderate onshore flow will continue later this afternoon into
Monday morning.
A warm front on Tuesday will give strong east to southeast
gradients for gales over the coastal waters and small craft
advisory conditions elsewhere. Additional fronts will give active
weather to the waters Wednesday through the end of the upcoming
week. Albrecht
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 9 AM PST Monday for Cascades of
Pierce and Lewis Counties-Cascades of Snohomish and King
Counties.
Winter Storm Warning until 9 AM PST Monday for Cascades of
Whatcom and Skagit Counties-Olympics.
Flood Watch through this evening for Hood Canal Area-Lower
Chehalis Valley Area-Olympics.
Wind Advisory until noon PST today for Everett and Vicinity-Hood
Canal Area.
High Wind Warning until noon PST today for Admiralty Inlet Area-
San Juan County-Western Skagit County-Western Whatcom
County.
High Wind Warning until 10 AM PST this morning for Central Coast-
North Coast.
High Surf Advisory until 3 PM PST this afternoon for Central
Coast-North Coast.
Coastal Flood Advisory from 6 AM to 10 AM PST this morning for
Admiralty Inlet Area.
Wind Advisory until 10 AM PST this morning for Eastern Strait of
Juan de Fuca.
PZ...Small Craft Advisory for rough bar until 9 PM PST Monday for
Grays Harbor Bar.
Storm Warning until 9 AM PST this morning for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Storm Warning until noon PST today for East Entrance U.S. Waters
Strait Of Juan De Fuca.
Gale Warning until noon PST today for Admiralty Inlet-Northern
Inland Waters Including The San Juan Islands.
Gale Warning until 9 AM PST this morning for West Entrance U.S.
Waters Strait Of Juan De Fuca.
Gale Warning until 10 AM PST this morning for Central U.S.
Waters Strait Of Juan De Fuca-Puget Sound and Hood Canal.
&&
www.weather.gov/seattleIn the hours before
Special weather statement, Jan 21, 7:33 AM PST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Seattle WA
733 AM PST SUN JAN 21 2018
WAZ512-513-515>517-211700-
Western Strait of Juan De Fuca-Lower Chehalis Valley
Area-Olympics-Central Coast-North Coast-
733 AM PST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAYS HARBOR...WESTERN
CLALLAM AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 900 AM PST...
At 731 AM PST, Doppler radar was tracking a line of intense showers
about to move onto the coast, extending from 20 miles northeast of
Neah Bay to 20 miles southwest of Westport. Movement was northeast
at 45 mph.
Wind gusts of 50 to 60 mph will be possible with this line of
showers. An isolated lightning strike is also possible. Expect a few
minutes of torrential, blinding rainfall. A High Wind Warning is
also in effect until 10 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4837 12458 4825 12419 4805 12399 4679 12369
4679 12410 4680 12410 4690 12413 4685 12406
4690 12405 4696 12383 4698 12399 4704 12413
4703 12415 4695 12410 4693 12417 4693 12418
4721 12421 4736 12432 4773 12442 4787 12458
TIME...MOT...LOC 1531Z 225DEG 40KT 4863 12445 4673 12447
HanerThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 7:14 PM PST | High Surf Advisory | SEW | 20 hr | |
| Jan 20, 7:48 PM PST | Coastal Flood Advisory | SEW | 14 hr | |
| Jan 21, 7:13 AM PST | River Flood Warning | SEW | Mason | 33 hr |
| Jan 21, 7:33 AM PST | Special Weather Statement | SEW | Grays Harbor | 87 min |
| Jan 21, 12:06 PM PST | Gale Warning | SEW | 3 hr | |
| Jan 21, 12:06 PM PST | Small Craft Advisory | SEW | 15 hr |
Nearby
Small Craft Advisories in Washington, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.